AIDS. 2005 Sep 2;19(13):1341-1349.
Mitochondrial haplogroups and peripheral neuropathy during antiretroviral therapy: an adult AIDS clinical trials group study.
Hulgan T et al.
OBJECTIVE:: HIV nucleoside reverse transcriptase inhibitors (NRTI) can cause peripheral neuropathy that is a result of mitochondrial injury. Polymorphisms in the mitochondrial genome define haplogroups that may have functional implications. The objective of this study was to determine if NRTI-associated peripheral neuropathy is associated with European mitochondrial haplogroups. DESIGN:: Case-control study of Adult AIDS Clinical Trials Group (ACTG) study 384 and ACTG Human DNA Repository participants. METHODS:: ACTG study 384 was a treatment strategy trial of antiretroviral therapy with didanosine (ddI) plus stavudine (d4T) or zidovudine plus lamivudine given with efavirenz, nelfinavir, or both. Subjects were followed for up to 3 years. Peripheral neuropathy was ascertained based on signs and symptoms. For this analysis, polymorphisms that define European mitochondrial haplogroups were characterized in a majority of ACTG 384 participants, and associations with peripheral neuropathy were assessed using logistic regression. RESULTS:: A total of 509 subjects were included in this analysis of whom 250 (49%) were self-identified as white, non-Hispanic. Mitochondrial haplogroup T was more frequent in subjects who developed peripheral neuropathy. Among 137 white subjects randomized to receive ddI plus d4T, 20.8% of those who developed peripheral neuropathy belonged to mitochondrial haplogroup T compared to 4.5% of control subjects (odds ratio, 5.4; 95% confidence interval, 1.4-25.1; P = 0.009). Independent predictors of peripheral neuropathy were randomization to receive ddI plus d4T, older age, and mitochondrial haplogroup T. CONCLUSIONS:: A common European mitochondrial haplogroup may predict NRTI-associated peripheral neuropathy. Future studies should validate this relationship, and evaluate non-European mitochondrial haplogroups and other NRTI toxicities.